Pennsylvania, 2014

Flash Flood in Pennsylvania, June 10, 2014

June 10, 2014 · NWS PHI · 1 event in 1 county or zone

A nearly stationary frontal boundary focused slow moving thunderstorms with heavy rain in south Philadelphia and caused urban flash flooding during the evening commute. Doppler Radar storm total estimates reached 2 inches in the southern sections of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal boundary focused slow moving thunderstorms with heavy rain in south Philadelphia and caused urban flash flooding during the evening commute. Doppler Radar storm total estimates reached 2 inches in the southern sections of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 2:38 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 2:38 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY IS FORECAST TO REMAIN NEAR OUR REGION
THROUGH WEDNESDAY NIGHT BEFORE GRADUALLY LIFTING NORTH OF THE AREA
AS A WARM FRONT DURING THURSDAY. A COLD FRONT IS THEN EXPECTED TO
CROSS THE MID ATLANTIC STATES FRIDAY NIGHT AS ITS ASSOCIATED LOW
PRESSURE LIFTS NORTH FROM THE GREAT LAKES INTO CANADA. OVER THE
WEEKEND, HIGH PRESSURE WILL BUILD ACROSS THE REGION BEFORE MOVING
OFFSHORE ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HIGH DEWPOINT AIR CONTINUES OVER THE REGION OVERNIGHT. ONGOING
CONVECTION AT THE START OF THIS TIME PERIOD IS GENERATING LOCALLY
HEAVY RAINFALL RATES AND LOCALIZED FLASH FLOODING WILL BE A
POSSIBILITY INTO THE EARLY EVENING.  CONVECTION WILL EBB AS THE
EVENING PROGRESSES BUT SLIGHT CHANCE POPS WERE CONTINUED AFTER
MIDNIGHT FOR WIDELY SCATTERED SHOWER POTENTIAL. PATCHY FOG WAS
ALREADY IN THE GRIDS FOR LATER TONIGHT AND WAS RETAINED.
TEMPERATURES ARE A MET/MAV BLEND OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
BACKDOOR COLD FRONT WITH HIGH PRESSURE TO OUR NORTHEAST IS STILL
EXPECTED AND HIGH TEMPERATURES FOR THE CENTRAL AND EASTERN PARTS OF
THE AREA ARE LOWER VS. TUESDAY TEMPERATURES DUE TO THE ONSHORE FLOW.
PATCHY FOG IS EXPECTED INTO THE MID-MORNING HOURS.

POPS INCREASE AS WE MOVE INTO THE AFTERNOON HOURS, WITH HIGHEST
VALUES TO THE WEST, AS IMPULSE RIDING OVER FRONTAL BOUNDARY BRINGS
INCREASED RISK OF PRECIPITATION.  HIGHER QPF EXPECTED TOWARD THE
WESTERN PART OF THE AREA.

TEMPERATURES ARE A MET/MAV BLEND ON WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
FIRST PART OF THE LONG TERM PERIOD. INTO WEDNESDAY NIGHT, A WEAK
FRONTAL BOUNDARY THAT HAS LINGERED ACROSS THE REGION IS FORECAST TO
HAVE PUSHED TO OUR SOUTH AS A BACKDOOR TYPE COLD FRONT, WITH AN AREA
OF HIGH PRESSURE CENTERED WELL TO OUR NORTH ACROSS NORTHERN NEW
ENGLAND AND THE CANADIAN MARITIMES. WITH THIS BOUNDARY REMAINING
JUST SOUTH OF THE REGION AND A CONTINUED MUGGY AIRMASS IN PLACE, WE
HAVE KEPT MOSTLY CHANCE POPS ACROSS THE FORECAST AREA AS SOME
LINGERING SCATTERED SHOWERS AND/OR ISOLATED TSTORMS ARE POSSIBLE.

POPS INCREASE THEN INTO THE LIKELY RANGE FOR MOST OF THE CWA
THURSDAY AS THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY LIFTS BACK
NORTHWARD AS A WARM FRONT. THERE ARE SOME MODEL DIFFERENCES AS TO
HOW FAST THIS WARM FRONT LIFTS NORTH DURING THURSDAY, BUT IT WILL
PROVIDE ADDITIONAL FORCING TO TRIGGER MORE SCATTERED SHOWER/TSTORM
ACTIVITY. WHILE INSTABILITY STILL LOOKS MARGINAL, PWATS WILL
CONTINUE TO BE MOSTLY IN THE 1.5 TO 1.8 INCH RANGE, MAKING HEAVY
RAIN THE MAIN CONCERN WITH ANY CONVECTION.

WITH THE WARM FRONT NORTH OF OUR REGION INTO FRIDAY AND A COLD FRONT
APPROACHING FROM THE WEST DURING THE DAY, MORE CONVECTIVE ACTIVITY
IS EXPECTED. HIGH LIKELY POPS ARE IN PLACE AS A LEE-SIDE TROUGH
SHOULD DEVELOP INTO THE AFTERNOON, HELPING TO ACT A TRIGGER. IN
ADDITION, THERE LOOKS TO BE BETTER INSTABILITY AND SHEAR FRIDAY TO
SUPPORT SOME STRONGER TO POSSIBLY SEVERE STORMS, WITH THE HEAVY RAIN
THREAT ALSO CONTINUING.

IMPROVING CONDITIONS LOOK TO BE IN STORE GOING INTO THE WEEKEND.
WHILE THERE ARE SOME MODEL DIFFERENCES BETWEEN THE GFS, ECMWF, AND
OTHERS REGARDING THE TIMING OF THE EXITING COLD FRONT EARLY
SATURDAY, THE GENERAL TREND IS FOR CLEARING AS AN AREA OF HIGH
PRESSURE TO OUR WEST BEGINS TO BUILD INTO THE MID ATLANTIC. WE HAVE
KEPT SOME SLIGHT CHANCE POPS FOR ISOLATED SHOWERS/TSTORMS ACROSS OUR
EASTERN ZONES EARLY SATURDAY, BUT OTHERWISE THE MAJORITY OF THE DAY
LOOKS TO BE PRECIP-FREE WITH SOME SUNSHINE AS A DRIER, MORE
COMFORTABLE AIRMASS BUILDS INTO THE REGION, WITH DEWPOINTS FORECAST
TO DROP BACK INTO THE 50S FOR MUCH OF THE AREA.

SUNDAY ALSO LOOKS TO BE A PLEASANT MID-JUNE DAY WITH HIGH PRESSURE
STRETCHING ACROSS THE REGION ALLOWING FOR AMPLE SUNSHINE AND
RELATIVELY COMFORTABLE HUMIDITY LEVELS. GOING INTO EARLY NEXT WEEK,
HIGH PRESSURE IS FORECAST TO MOVE OFFSHORE MONDAY, WITH THE NEXT
SYSTEM APPROACHING OUR REGION FROM THE MIDWEST GOING INTO TUESDAY.
WITH UNCERTAINTY AND MODEL DIFFERENCES INCREASING AT THIS EXTENDED
TIMEFRAME, WE MOSTLY WENT WITH A CONTINUITY/WPC GUIDANCE BLEND AND
KEPT MONDAY MAINLY DRY, WITH SOMEWHAT INCREASING PRECIP CHANCES INTO
SLIGHT CHANCE FOR MONDAY NIGHT INTO TUESDAY AS THERE MAY BE SOME
SHORTWAVE ENERGY ALOFT TO AID IN SOME SCATTERED SHOWER/TSTORM
DEVELOPMENT.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...WIDELY SCATTERED CONVECTION MAY AFFECT SOME OF THE TAF
SITES THRU 23Z.  OTHERWISE, VFR CONDITIONS EARLY THIS EVENING TREND
DOWN TO IFR AT ALL LOCATIONS DURING THE EVENING/EARLY MORNING HOURS
AS FOG REDEVELOPS OVER THE REGION WITH REDUCTIONS IN CEILING AND
VISIBILITY.  LIFR CONDITIONS ARE POSSIBLE AFTER 06Z.  LIGHT EASTERLY
WINDS BECOME LIGHT AND VARIABLE OVERNIGHT.

WEDNESDAY...IFR CONDITIONS AT THE START OF THE DAY IMPROVE TO MVFR
AND THEN VFR AS FOG DIMINISHES IN THE MID MORNING HOURS.  PREVAILING
EAST TO NORTHEAST WIND AROUND 10 KNOTS DEVELOPS DURING THE MORNING
AS BACKDOOR COLD FRONT PUSHES THROUGH THE REGION. SCATTERED SHOWERS
ACTIVITY IS POSSIBLE BY MID TO LATE AFTERNOON AND MAY LOCALLY REDUCE
CONDITIONS BELOW VFR.

OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...SCATTERED SHWR/TSTORM ACTIVITY AT
TIMES COULD PRODUCE MVFR OR LOWER CONDITIONS, AND THERE MAY ALSO BE
SOME LOWER CLOUDS/FOG LATE-NIGHT TO EARLY MORNING IN THIS TIMEFRAME
CREATING MVFR OR LOWER CONDITIONS. THE MOST WIDESPREAD SHWR/TSTORM
ACTIVITY IS EXPECTED FRIDAY WITH AN APPROACHING COLD FRONT.

SATURDAY...POSSIBLE SUB-VFR EARLY IMPROVING TO VFR CONDITIONS.

SUNDAY...VFR CONDITIONS.

&&

.MARINE...
SOME SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING.  LIGHT AND
VARIABLE WINDS OVERNIGHT WITH SOME PATCHY FOG REDUCING VISIBILITY
DOWN TO 2 MILES AT TIMES.  ENE FLOW DEVELOPS ON WEDNESDAY AS A
BACKDOOR COLD FRONT PUSHES INLAND.  WINDS AND SEAS REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THRU WEDNESDAY.

OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...SUB-ADVISORY CONDITIONS ARE
EXPECTED. SOME SCATTERED SHOWERS/TSTORMS WILL BE POSSIBLE, THOUGH,
EACH DAY, WITH LOCALLY REDUCED VISIBILITIES IN ANY ACTIVITY.

SATURDAY AND SUNDAY...CONTINUED SUB-ADVISORY CONDITIONS AS HIGH
PRESSURE BUILDS ACROSS THE REGION AND AREA WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...SZATKOWSKI
SHORT TERM...SZATKOWSKI
LONG TERM...KLINE
AVIATION...SZATKOWSKI/KLINE
MARINE...SZATKOWSKI/KLINE
Hazardous weather outlook, Jun 10, 2:57 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT TUE JUN 10 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-112000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
357 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL
CONTINUE THROUGH LATE DAY AND TONIGHT, WITH LOCALIZED FLOODING
POSSIBLE. DURING THE OVERNIGHT, PATCHY FOG IS EXPECTED ACROSS THE
AREA AND MAY BECOME LOCALLY DENSE IN LOCATIONS WHERE HEAVY RAIN
FELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY FOG IS POSSIBLE ACROSS THE AREA INTO MID WEDNESDAY MORNING.

THE REST OF THIS WORK WEEK WILL CONTINUE TO FEATURE A HUMID
AIRMASS WHICH WILL RAISE THE CHANCES FOR HEAVY DOWNPOURS WITH ANY
SHOWERS OR THUNDERSTORMS. CHANCES WILL INCREASE FOR STRONGER
THUNDERSTORMS AS THE WORK WEEK CONCLUDES, LIKELY PEAKING ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-112000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FOG IS POSSIBLE ACROSS THE AREA WATERS TONIGHT AND INTO
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME PATCHY FOG COULD OCCUR INTO FRIDAY WITH THE THREAT FOR
STRONGER THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 10, 3:15 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 W WILMINGTON AIRPORT  39.68N  75.63W
06/10/2014                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            FLOODING AT 1-95 AND CHURCHMANS ROAD. 1.60 INCHES OF
            RAIN IN LESS THAN AN HOUR.

&&

EVENT NUMBER PHI1400286

STAFF
Local storm report, Jun 10, 4:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 W WILMINGTON AIRPORT  39.68N  75.63W
06/10/2014                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            FLOODING AT 1-95 AND CHURCHMANS ROAD. 1.60 INCHES OF
            RAIN IN LESS THAN AN HOUR.

0448 PM     FLASH FLOOD      PITMAN                  39.73N  75.13W
06/10/2014                   GLOUCESTER         NJ   TRAINED SPOTTER

            WATER SEVERAL INCHES DEEP ON VARIOUS ROADWAYS.

&&

EVENT NUMBER PHI1400286 PHI1400287

STAFF

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
June 10, 4:40 PM EST to 6:40 PM EST
Where
Philadelphia County, 3.4 mi S of Philadelphia to 3.38 mi S of Philadelphia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.901, -75.174

Thunderstorms with heavy rain caused poor drainage flash flooding in southern Philadelphia. Water was waist high in both directions on Interstate 95 at the Broad Street Tunnel. Numerous vehicles were stranded. Precipitation total was 2.56 inches at the Philadelphia International, most of which fell within one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524815.